Most painkillers are derived from opium, and are classified into a group called opiates. Opium is a natural substance extracted from the poppy plant, and has been used for centuries to reduce inflammation and take away physical pain. However, opiates also have the ability to boost the mood and rid the body of depression, which is why some individuals abuse opiate drugs. Opiates, in excessive amounts, are abundant in a number of illegal drugs, like heroin and cocaine. If used incorrectly, medications that contain opium should damage the body severely. Here are some side effects that you should be aware of that may help you to use opiates wisely.
Opiates relax the muscles, which is part of the reason that the medicine has the ability to reduce pain. However, if someone is abusing opiates, the muscles can become too relaxed, and the nerves will be damaged. This can cause involuntary shaking and tremors, particularly in the legs. However, arm and hand shaking is common in opiate addicts as well. Depending on how long a person has been using opiates, this symptom could be impossible to reverse.
Too much opium in the system can keep the body too awake and alert when it should be at rest. This is the reason that many opiate addicts are insomniacs. Addicts may sleep soundly throughout the day and have trouble sleeping at night. Or, they may sleep for a few hours at night, then wake up in the middle of the night without being able to fall asleep again. This can lead to irritability, depression and anxiety. Insomnia also contributes to fatigue, which will make the addict less able to function at work or school.
Concerning changes in appearance are often a give away. Red, bloodshot eyes, dilated pupils, extreme weight loss or gain, and a swollen face are signs that a person is abusing opiate drugs. If you notice that a loved one has developed one or more of these symptoms, it may be time to seek drug counseling. Opium, in large amounts, can throw the body’s natural defense systems out of whack, and the body may exhibit this by putting on additional weight, developing vision problems or retaining water.
A surge in energy that is seemingly unwarranted and confusing to everyone around the opiate addict is a common addiction symptom. Also, people who are usually friendly and outgoing may begin to act more bashful or reclusive when they have been abusing opium. Marked fatigue and an inability to muster up the energy to do normal tasks like bathing, cooking or driving could be an indication of opiate abuse as well.
If a friend or loved one has been acting erratically, contact a counselor or doctor to discuss intervention options. Often home drug testing can be an effective way to determine if drug abuse is occurring while maintaining privacy for the person in question.